Alert archive / Tennessee / Flash Flood Warnings in 2023
Flash Flood Warning 29, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 7, 2023, 3:06 PM EDT for Cocke County, Greene County, Hamblen County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2023, 3:06 PM EDT (19:06 UTC)
- Expired
- Aug 7, 2023, 5:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cocke County, TN, Greene County, TN, Hamblen County, TN
The radar
The Knoxville radar (KMRX), 30 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 502 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:40 PM EDT, 26 minutes earlier.
Area forecast discussion, Aug 7, 2:40 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Morristown TN 240 PM EDT Mon Aug 7 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Tuesday) Issued at 238 PM EDT Mon Aug 7 2023 Key Messages: 1. Severe Thunderstorms will continue through the afternoon 2. Main weather type is damaging straightline winds, but hail and an isolated tornado are possible. Discussion: Currently a QLCS system is moving through the region bringing widespread severe thunderstorms. Radar is measuring very strong 80+ knot winds only a few thousand feet off the surface. Based of OQT special sounding believe that early morning clouds might have helped create a stronger stable layer near the surface keeping the strongest core of the winds off the surface for many locations. Once storms get further east of Intestate 40 in central and northeast TN they could re-intensify where there was more sun able to reach the surface. In southeast TN more sun came through earlier in the day to help destabilize and mix the lower levels of the atmosphere. The complex moving through the southeast TN has more unstable surface based CAPE to move into. So am expecting this portion of the complex to maintain its relative strength for much of its duration as it moves towards the mountains. Widespread power outages are being reported across southern Middle TN and we expect to see this likely continue through much of southeast TN. && .LONG TERM... (Tuesday night through next Monday) Issued at 238 PM EDT Mon Aug 7 2023 Key Messages: 1. Additional rounds of numerous to widespread showers and storms expected Wednesday into Thursday. Daily chances of showers and storms may persist into the weekend. 2. Temperatures will generally be near to slightly below normal through the extended. Discussion: Due to ongoing severe weather and time constraints the previous AFD is pasted below... Cooler air will advect into the region Tuesday in a post-frontal air mass as temperatures become slightly below normal across the region. A brief quasi-zonal synoptic setup aloft will also keep most locations dry, with the exception to this being maybe a few light upslope showers associated with any lingering wrap around moisture. As we head into Wednesday a shortwave trough is expected to begin progressing across central portions of the CONUS. H85 flow will shift to a southwesterly pattern in response. Increasing isentropic lift will bring a return of PoPs Wednesday into Thursday as the shortwave shifts eastward. Overall, long range guidance such as the Euro and GFS want to agree on the disturbance moving through the forecast area late Wednesday into mid-day Thursday. Most recent NAM run is a little bit slower with better shortwave forcing not becoming more apparent until Thursday afternoon. Timing will play an important role in available instability and associated severe weather chances. Additionally, coverage of showers ahead of the shortwave forcing also has the potential to limit instability Thursday if great enough. Ensemble guidance paints PWAT between 1.7 and 1.9 inches with 24hr accumulation generally between 1-2 inches for portions of the area. Some flooding concerns may also develop but will depend on the presence of a surface boundary and potential for training convection along with aforementioned instability. Given the uncertainty combined with the severe weather threat this afternoon will utilize low probability in the HWO for now. Daily chances of showers and storms look to continue into the weekend, though details remain uncertain at this time. General trends suggest a more diurnal pattern is possible but will also depend on where a frontal boundary sets up and potential for any small impulses through the mean flow. Temperatures will remain slightly below to near normal through the extended. && .AVIATION... (18Z TAFS) Issued at 127 PM EDT Mon Aug 7 2023 Severe thunderstorms are expected for the first several hours of this TAF cycle. All types of weather can be expected with strong winds, hail, and isolated tornadoes. Should return to VFR conditions fairly quickly once storms clear out. With all this rain expect fog early in the morning but certainty is still low until we see how much rain occurs. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 69 86 68 87 / 30 10 10 60 Knoxville McGhee Tyson Airport, TN 68 84 65 86 / 30 10 10 40 Oak Ridge, TN 67 84 65 85 / 20 10 10 40 Tri Cities Airport, TN 65 79 63 83 / 50 20 0 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM... AVIATION...
Hazardous weather outlook, Aug 7, 2:40 PM EDT, 26 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 240 PM EDT Mon Aug 7 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-081845- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 240 PM EDT Mon Aug 7 2023 /140 PM CDT Mon Aug 7 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Severe thunderstorms will continue through the afternoon. Primary risks will be damaging winds and large hail. There is also a threat of torrential downpours capable of producing localized flooding, and an tornadoes will be possible as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed today.
In the hours before
Local storm report, Aug 7, 2:26 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
226 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM Tstm Wnd Gst 4 SE Chattanooga 35.03N 85.20W
08/07/2023 M68 MPH Hamilton TN ASOS
ASOS station KCHA Chattanooga Airport.
&&Local storm report, Aug 7, 2:35 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
235 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Tstm Wnd Dmg Riceville 35.38N 84.70W
08/07/2023 McMinn TN 911 Call Center
Multiple trees and power lines down.
0210 PM Tstm Wnd Dmg Athens 35.45N 84.60W
08/07/2023 McMinn TN 911 Call Center
Multiple trees and power lines down.
&&Local storm report, Aug 7, 2:41 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
241 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM Tstm Wnd Gst 2 N Alcoa 35.82N 83.98W
08/07/2023 M60 MPH Blount TN ASOS
ASOS station KTYS Knoxville McGhee Tyson.
&&Local storm report, Aug 7, 2:43 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
243 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Tstm Wnd Dmg 1 NNW Talbott 36.16N 83.42W
08/07/2023 Hamblen TN Public
Large tree down.
&&Local storm report, Aug 7, 2:52 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
252 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Tstm Wnd Dmg 3 NE Farragut 35.91N 84.15W
08/07/2023 Knox TN Trained Spotter
Tree and roof damage in the neighborhoods
north and south of I-40 along Lovell road.
&&Local storm report, Aug 7, 2:56 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
256 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM Tstm Wnd Dmg 4 W Embreeville 36.17N 82.53W
08/07/2023 Washington TN Public
Report from mPING: Trees uprooted or
snapped; Roof blown off.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 11:21 AM EDT | Severe Thunderstorm Warning | MRX | Campbell, Morgan, Scott | 54 min |
| Aug 7, 12:11 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Morgan, Scott, Union | 64 min |
| Aug 7, 12:42 PM EDT | Special Weather Statement | MRX | Roane | 33 min |
| Aug 7, 12:42 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Hamblen, Jefferson, Knox and 1 more | 63 min |
| Aug 7, 1:08 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, McMinn, Meigs, Rhea, Roane and 1 more | 52 min |
| Aug 7, 1:11 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Knox, Union | 49 min |
| Aug 7, 1:20 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Roane | 40 min |
| Aug 7, 1:22 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson | 53 min |
| Aug 7, 1:35 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Morgan, Rhea, Roane and 1 more | 55 min |
| Aug 7, 1:36 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 39 min |
| Aug 7, 1:41 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Jefferson, Knox and 2 more | 64 min |
| Aug 7, 1:49 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Bradley, Hamilton, Loudon, McMinn, Meigs and 4 more | 41 min |
| Aug 7, 2:00 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Marion | 45 min |
| Aug 7, 2:02 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Grainger, Jefferson, Knox, Loudon and 4 more | 58 min |
| Aug 7, 2:09 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Cocke, Greene, Hawkins, Sullivan, Unicoi and 1 more | 66 min |
| Aug 7, 2:13 PM EDT | Flash Flood Warning | MRX | Cocke, Grainger, Hamblen, Jefferson | 4 hr |
| Aug 7, 2:16 PM EDT | Tornado Warning | MRX | Greene, Washington | 15 min |
| Aug 7, 2:20 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Bradley, Loudon, McMinn, Monroe, Polk and 1 more | 25 min |
| Aug 7, 2:24 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Polk | 51 min |
| Aug 7, 2:25 PM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Jefferson, Knox, Loudon, Roane and 1 more | 2 hr |
| Aug 7, 2:35 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Union | 32 min |
| Aug 7, 2:39 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Grainger, Greene, Hamblen, Jefferson and 3 more | 45 min |
| Aug 7, 2:42 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe, Polk, Sevier | 33 min |
| Aug 7, 2:47 PM EDT | Areal Flood Advisory | MRX | Carter, Cocke, Greene, Hamblen, Hawkins, Unicoi and 1 more | 3 hr |
| Aug 7, 2:51 PM EDT | Areal Flood Advisory | MRX | Bradley, Hamilton, Polk | 114 min |
| Aug 7, 3:04 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Cocke, Greene, Hamblen, Unicoi, Washington | 41 min |
| Aug 7, 3:09 PM EDT | Severe Thunderstorm Warning | MRX | Monroe, Polk | 36 min |
| Aug 7, 6:16 PM EDT | Special Weather Statement | MRX | Campbell | 44 min |
| Aug 7, 1:48 PM EDT | Special Weather Statement | MRX | Lee, Scott, Wise, City of Norton | 42 min |
| Aug 7, 3:42 PM EDT | Severe Thunderstorm Warning | MRX | Clay | 18 min |
Nearby
Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.